Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Milwaukee, WI

August 9, 2021Green County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 9, 2021, 7:22 AM CDT for Green County, Wisconsin. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 7:22 AM CDT (12:22 UTC)
Expired
Aug 9, 2021, 8:00 AM CDT
In force
38 min
Issued by
NWS Milwaukee, WI
Hail
0.25 in
Wind
40

County Green County, WI

The radar

The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1676 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS83 KMKX 091222
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
722 AM CDT Mon Aug 9 2021
 
WIZ068-069-091300-
Green WI-Rock WI-
722 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern Green
and southwestern Rock Counties through 800 AM CDT...

At 722 AM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Monroe, Brodhead, Orfordville, Newark, Magnolia, Juda and Avon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4251 8960 4261 8966 4275 8928 4250 8912
TIME...MOT...LOC 1222Z 250DEG 39KT 4255 8952 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

BOXELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:13 AM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 3:13 AM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
313 AM CDT Mon Aug 9 2021

.SHORT TERM...
(Issued 312 AM CDT Mon Aug 9 2021)

Today and Tonight:

Slow moving upper trough currently located over IA/southern MN
early this morning will shift eastward through the day. Ongoing
convection associated with the upper wave will spread eastward
through the morning hours. Winds shear will be limited but as
lapse rates steepen under the low a few storms could be marginally
severe this morning. The main threat is going to be very heavy
rainfall due to the slow movement of storms. There is a threat for
minor flooding as soils remain saturated for the northern half of
the area but with the main focus for storms along and south of
I-94 this morning have held off on issuing any flood products at
this time. These areas haven't seen as much rainfall as locations
further north so they can take some rain.

By this afternoon though wind shear increases across the southern
half of the area and with veering winds with height along the
WI/IL border there is growing concern for severe potential. The
RAP/NAM soundings indicate CAPE around 2,000 J/kg with 30+kts of
shear. The LLJ does strengthen this afternoon/evening as well,
which will help to enhance the low level wind field and helicity
values range from 150-300 m2/s2. Greatest severe risk appears to
be from a Janesville to Waukesha to Milwaukee line and south. Any
boundaries from the morning round of showers/storms will aid in
the focus for development this afternoon/evening.

Due to the showers and storms through the morning we won't be
nearly as hot and humid with highs around 80 degrees. Brief
ridging moves across the region tonight into Tuesday morning which
should result in a dry forecast overnight. But given the recent
rainfall and clearer skies we could see some fog develop.

Tuesday and Tuesday night:

The warm air and moisture advection kick in on Tuesday as 925mb
temps approach 28C with dewpoints in the mid 70s. With highs
forecast in the upper 80s to lower 90s we will likely hit Heat
Advisory thresholds for the southern half of the area. For now
will hold off on issuing any heat headlines but they will be
needed.

These conditions at the surface combine with steepening lapse
rates aloft to send SBCAPE values well in excess of 4,000 J/kg,
which is incredibly high for this far north. So, any storms that
form will be capable of producing large hail quickly. There is
also some drier air in the low/mid levels which combined with the
steep low level lapse rates could lead to very strong wind gusts
as the hail cores aloft collapse. The big question though is
whether we will be able to break the CAP that is evident in many
of the forecast soundings for southern WI? Both the NAM/GFS show a
shortwave moving out of Nebraska and towards WI on Tuesday. Think
that combined with any localized convergence should be enough to
break the CAP. Any storms that form will quickly become severe so
anyone outdoors should stay weather aware.

Stumpf

&&

.LONG TERM...
(Issued 312 AM CDT Mon Aug 9 2021)

Wednesday through Thursday:

Another hot and humid day is expected for Wednesday with highs
near 90 degrees and dewpoints in the low to mid 70s. Heat Index
values will be close to 100 degrees and this could be another day
for heat headlines.

While Wednesday was initially looking dry a day or two ago models
have sped up the timing of a trough and weak frontal boundary. The
same airmass will be in place but lapse rates aloft won't be quite
as steep as on Tuesday but CAPE values are still forecast to be
3,000+ J/kg. Wind shear is stronger and more unidirectional on
Wednesday with values of 30+kts. Storms will have to deal with
another CAP in place but with the better forcing aloft and frontal
boundary think that storms should be able to get going. Even
though shear is unidirectional the 0-3km shear vector is around
30kts and so with the expectation that storms evolve into a line
those shear values would certainly support some mesovort potential
with any surges. So, going to keep a close eye on how models
handle the timing of everything the next couple days as any
faster/slower arrival of the front could impact whether or not we
see any storms.

We could a similar situation play out for Thursday as well with a
strong upper wave crossing the Upper Great Lakes and a more robust
frontal boundary dropping through southern Wisconsin. Drier air in
the low/mid levels may limit activity to some degree and CAPE
values are forecast to be lower with only about 1,000 J/kg for
Thursday. We won't see much change at the surface though with
dewpoints in the lower 70s and afternoon highs in the upper 80s to
around 90. So the potential for another round of strong to severe
storms is certainly there but overall confidence is lower.

Friday through Sunday:

High pressure settles over the Midwest for the weekend bringing
relief from the heat and humidity, as well as a dry forecast.
Highs each day will be around 80 degrees with dewpoints in the 50s
to lower 60s.

Stumpf

&&

.AVIATION...
(Issued 312 AM CDT Mon Aug 9 2021)

Showers and storms to the west will gradually move eastward this
morning. We should see some MVFR cigs develop before these storms
move in as low level moisture increases. Storms won't be moving
fast and likely persist through much of the morning into the early
afternoon before finally pushing to the N/NE. So, expect MVFR cigs
to hang around for much of the day with possible drops to IFR cigs
under any heavier downpours. Winds stay out of the south but begin
to turn to the west tonight. Gusts may approach 20kts at times
this afternoon.

Stumpf

&&

.MARINE...
(Issued 312 AM CDT Mon Aug 9 2021)

A slow moving low pressure system will bring showers and storms to
the region this morning into the early afternoon hours. With the
upper low overhead and slow moving showers/storms it's possible
that we could see a waterspout or two develop but overall
confidence is low. Winds may gust to 20 kts out of the south
through the day before weakening and turning more westerly
tonight. Additional storms are expected each day through Thursday.

Stumpf

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 9, 3:22 AM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
322 AM CDT Mon Aug 9 2021

WIZ046-047-051-052-056>060-062>072-100830-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
322 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Slow moving thunderstorms are expected this morning into the
afternoon hours with heavy rains the main threat. There is a
chance for a few strong to severe thunderstorms this afternoon and
evening closer to the Wisconsin and Illinois border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms are possible Tuesday through Thursday.

The heat and humidity build through the week, heat indices in the
90s to near 100 look likely. Some heat indices could exceed 100
on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through tonight.

LMZ643>646-100830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
322 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Slow moving thunderstorms are expected late this morning into the
early afternoon hours. There is a low threat for waterspouts with
these slow moving storms today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be chances of thunderstorms Tuesday through Thursday.
A few strong to severe storms are possible Tuesday through
Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100830-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
322 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Chances for thunderstorms continue across all of Lake Michigan. A
few strong to severe storms are possible across the far southern
waters this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be chances of thunderstorms Tuesday through Thursday.
A few strong to severe storms are possible Tuesday through
Thursday.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 9, 7:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
722 AM CDT Mon Aug 9 2021

WIZ068-069-091300-
Green WI-Rock WI-
722 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern Green
and southwestern Rock Counties through 800 AM CDT...

At 722 AM CDT, Doppler radar was tracking a strong thunderstorm near
Monroe, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroe, Brodhead, Orfordville, Newark, Magnolia, Juda and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4251 8960 4261 8966 4275 8928 4250 8912
TIME...MOT...LOC 1222Z 250DEG 39KT 4255 8952

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BOXELL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:21 PM CDTHeat AdvisoryMKXColumbia, Dane, Dodge, Green, Iowa, Jefferson and 9 more30 hr
Aug 9, 3:08 PM CDTTornado Warning Tornado observedMKXRock, Walworth37 min
Aug 9, 3:27 PM CDTTornado WarningMKXWalworth29 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.